Alert archive / Pennsylvania / Tornado Warnings in 2022

Tornado Warning 3, NWS State College, PA

June 16, 2022Juniata County, Perry County, Pennsylvania

NWS State College, PA issued this tornado warning at Jun 16, 2022, 8:21 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2022, 8:21 PM EDT (00:21 UTC)
Expired
Jun 16, 2022, 9:15 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Juniata County, PA, Perry County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:21 PM EDTTSTM WND DMG4 Nnw Ickesburg, PACONSIDERABLE DAMAGE TO CHURCH. TIME BASED ON RADAR.
Jun 16, 8:25 PM EDTHAIL 1.75Thompsontown, PAVIA TWITTER.
Jun 16, 8:40 PM EDTTSTM WND DMG2 Wsw Newport, PADAMAGE ON GILL HILL RD. TIME BASED ON RADAR.
Jun 16, 9:00 PM EDTTSTM WND DMG1 Sw Duncannon, PATREE DOWN ON MUNICIPAL BUILDING ROAD.
Jun 16, 9:00 PM EDTTSTM WND DMG2 Ene Port Royal, PATREES DOWN AT BUTTONWOOD CAMPGROUND.
Jun 16, 9:10 PM EDTTSTM WND DMG4 W Duncannon, PATREE DOWN ON BLOOMFIELD RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:43 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

442 
WFUS51 KCTP 170021
TORCTP
PAC067-099-170115-
/O.NEW.KCTP.TO.W.0003.220617T0021Z-220617T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
821 PM EDT Thu Jun 16 2022

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Central Juniata County in central Pennsylvania...
  Central Perry County in south central Pennsylvania...

* Until 915 PM EDT.
    
* At 821 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Mexico, moving southeast at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  New Bloomfield and Newport around 840 PM EDT.
  Shermansdale and Duncannon around 900 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Thompsontown, Port Royal, Landisburg and Mifflintown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4052 7747 4062 7729 4041 7701 4039 7703
      4036 7702 4036 7695 4033 7691 4031 7697
      4030 7710 4027 7729
TIME...MOT...LOC 0021Z 320DEG 25KT 4052 7733 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KF
1 follow-up statement
421 
WWUS51 KCTP 170112
SVSCTP

Severe Weather Statement
National Weather Service State College PA
912 PM EDT Thu Jun 16 2022

PAC067-099-170121-
/O.EXP.KCTP.TO.W.0003.000000T0000Z-220617T0115Z/
Juniata PA-Perry PA-
912 PM EDT Thu Jun 16 2022

...THE TORNADO WARNING FOR CENTRAL JUNIATA AND CENTRAL PERRY COUNTIES
WILL EXPIRE AT 915 PM EDT...
                
The storm which prompted the warning has weakened and no longer 
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM EDT for south central
and central Pennsylvania.

LAT...LON 4052 7747 4062 7729 4041 7701 4039 7703
      4036 7702 4036 7695 4033 7691 4031 7697
      4030 7710 4027 7729
TIME...MOT...LOC 0111Z 320DEG 25KT 4025 7704 

$$

KF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 7:38 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 16, 7:38 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
738 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Multiple rounds of thunderstorms after expected today into early
tonight, along and ahead of a cold front.

Numerous thunderstorms this afternoon and evening will likely
become severe with damaging wind gusts, hail, and possibly even a
few tornadoes.

A secondary cold front will push southeast through the state
late Friday afternoon and evening, accompanied by isolated
showers.

&&

.NEAR TERM /THROUGH FRIDAY/...
18Z update...
Thunderstorms are starting to develop along the stationary front
that is nearly north-south oriented through central
Pennsylvania. Stratus clouds that are stubborn to lift in
eastern Pennsylvania may inhibit/limit severe t-storm
development/maintenance. However, the cold front is still on
track to spark more thunderstorm activity as it has just crossed
Lake Erie. The environment is favorable for discreet
thunderstorms to produce damaging wind gusts, large hail (>= 1
inch in maximum dimension), and tornadoes. Storms should move
out of the area around midnight or so.

Prev...
A weak mid-upper level shortwave rounding the crest of the
upper level ridge will initiate showers and scattered
thunderstorms early today over the eastern half of the CWA.
The impeding factor in thunderstorm development has been weak
upper level convergence and a strong mid level cap with 700 MB
temps of 10C or greater across the western half of PA. The
northern and eastern edge of the cap, topped by steep mid level
lapse rates has been right around the 700 mb, 9C isotherm, which
currently extends from the North-Central Mtns to the Lower Susq
Valley - and along the Western edge of the tightest 925-850 mb
Theta-E gradient.

Compensating subsidence/weak ridging aloft behind this gradually
evolving MCS will bring muggy but mainly dry conditions later
this morning and early afternoon, before increasing upper
diffluence and the approach of the left exit region of a 100 kt
upper level jet sparks a round or two of likely severe TSRA. The
anticipated QLCS and scattered preceding discrete TSRA (with
supercell characteristics) will sweep SE from the NW Mtns to the
Lower Susq Valley in about 4-5 hours later today. The storms
will work their way through an environment highlighted by
moderately strong 0-1 km shear of 20-25 kts, a broad loop
hodograph and with 0-6km shear vectors from the WNW at 35 to 45
kts and swrly 850 mb winds of 20-25 kts. Resulting late
afternoon and early evening CAPE and EHI are AOA 3000 J/KG and
and 5 respectively - signifying a favorable environment for
strong/tall rotating updrafts.

Increasing low-level shear and low LCLs indicate that the
potential for a brief tornado over north central Pa can't be
ruled out late this afternoon/evening. However, the primary
threat will be damaging straight line wind gusts.

Although ensemble mean total qpf is between 0.3 and 0.6 inches,
will have to monitor the low-end risk for isolated flash
flooding across the north central mountains, where the latest
HRRR and HREF both support the potential of spot amounts of 3+
inches.

&&

.SHORT TERM /FRIDAY NIGHT/...
18Z update...
Thunderstorm activity will die down after midnight
tonight, yielding dry weather through the end of the week and
the weekend. Winds on Friday will be gusty at times but skies
will be clear and dewpoints will be much lower than Thursday, so
it will feel quite pleasant.

Prev...
Current guidance indicates the mid level shortwave and
associated band of strong storms will exit the southeast part of
the forecast area by late this evening. Afterward, it will
likely stay mostly cloudy and rather muggy overnight across at
least the SE half of the state.

Dewpoints will drop precipitously during the day Friday as a
gusty NW wind of 25 to 30 KTS is tapped from just 1-2 KFT AGL,
before temps follow with their drop Friday night/Sat.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Minimal amount of spread among medium range guidance is
supporting a high confidence forecast of dry and cool weather
for the weekend, as high pressure and associated low-pwat
airmass builds southeast across the area.

Remarkably cold air (and excellent vsby) for mid June looks to
advect southeast into northeast PA at the 850 mb level with
values of 4-7C. This is a bit warmer than previous guidance, but
still expect highs 5-10 degrees below average this weekend,
despite a good deal of sunshine. Sunday night could be the
chilliest night of the stretch with high pressure over the
region providing the most favorable conditions for radiational
cooling.

Not out of the question to see some upper 30s F for mins
throughout the perennial cold spots in the Northern Mtns both
Sunday and Monday mornings.

Warmer and more humid conditions should return by early next
week, as surface high pressure passes southeast of PA and a
warm front approaches from the midwest. Ensemble plumes support
chance PoPs Monday and Tuesday, focused mainly during max
heating of the afternoon and early evening.

Could see scattered convection increase heading into mid/late
week as central US ridge flattens, increasing potential for
shortwaves to ride over the top of it and into PA.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z TAFS sent. Line of storms just pulling east of UNV.

Left mention of storms in for MDT and LNS, as this cluster
is heading to the east and southeast.

Otherwise VCSH. Some fog and lower clouds possible later,
mainly across the east. Western areas have a better chance
to mix in some lower dewpoint air and have some wind.

For Friday, winds will likely pick up, given a rather
strong mid level wind field.

Outlook...

Sat...Mainly VFR. Lower CIGS possible across the north and
west early.

Sun...VFR.

Mon-Tue...Mainly dry, but a chance of a shower late across the
west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Gutierrez
NEAR TERM...Lambert/Gutierrez
SHORT TERM...Lambert/Gutierrez
LONG TERM...Guseman/Fitzgerald/RXR
AVIATION...Martin
Hazardous weather outlook, Jun 16, 2:59 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
259 PM EDT Thu Jun 16 2022

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
259 PM EDT Thu Jun 16 2022

...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable this afternoon
and will linger into tonight. A few tornadoes are also possible.

Have multiple ways to receive weather warnings today and tonight and
have a safety and sheltering plan prepared.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 16, 6:24 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     2 N SNOW SHOE           41.06N 77.95W
06/16/2022                   CENTRE             PA   911 CALL CENTER

            POWERLINES DOWN ON HARTLINE ROAD.

&&
Local storm report, Jun 16, 6:31 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 NE BENEZETTE          41.33N 78.31W
06/16/2022                   ELK                PA   911 CALL CENTER

            TREES DOWN ON WIRES ALONG ROUTE 555.

&&
Special weather statement, Jun 16, 7:02 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
702 PM EDT Thu Jun 16 2022

PAZ019-162330-
Southern Centre PA-
702 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CENTRE COUNTY
THROUGH 730 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm
over Unionville, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
State College, Park Forest Village, Boalsburg, Lemont, Houserville,
Pine Grove Mills, Seven Mountains, Tussey Mountain Ski Area,
Pennsylvania State University, University Park Airport and
Pennsylvania Military Museum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM EDT for central
Pennsylvania.

&&

LAT...LON 4073 7772 4072 7777 4074 7782 4073 7786
      4083 7798 4088 7785 4076 7760 4074 7765
      4072 7771
TIME...MOT...LOC 2301Z 303DEG 26KT 4084 7785

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dangelo
Special weather statement, Jun 16, 7:15 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service State College PA
715 PM EDT Thu Jun 16 2022

PAZ019-027-049-050-170000-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
715 PM EDT Thu Jun 16 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MIFFLIN...
SOUTHEASTERN CENTRE...WEST CENTRAL SNYDER AND SOUTHWESTERN UNION
COUNTIES THROUGH 800 PM EDT...

At 715 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Lock Haven to near State
College. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Boalsburg, Milroy, Yeagertown, Beaver Springs, Reedsville, Coburn,
Troxelville, Potters Mills, Belltown, Snyder-Middleswart State Park,
Seven Mountains, Poe Valley State Park, Reeds Gap State Park and
Siglerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM EDT for central
Pennsylvania.

&&

LAT...LON 4064 7759 4072 7768 4073 7768 4073 7769
      4080 7778 4088 7736 4078 7710
TIME...MOT...LOC 2315Z 308DEG 21KT 4088 7743 4081 7773

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dangelo
Local storm report, Jun 16, 7:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
727 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     CENTRE HALL             40.85N 77.69W
06/16/2022                   CENTRE             PA   AMATEUR RADIO

            TREES DOWN ACROSS ROUTE 144 IN CENTRE HALL.

&&
Special weather statement, Jun 16, 8:12 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
812 PM EDT Thu Jun 16 2022

PAZ028-056-170045-
Perry PA-Juniata PA-
812 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JUNIATA AND NORTH
CENTRAL PERRY COUNTIES THROUGH 845 PM EDT...

At 812 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lewistown, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Mcalisterville, Mexico, Walnut, Ickesburg, Mifflintown, Port Royal,
Thompsontown, Millerstown, Mifflin and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM EDT for central and
south central Pennsylvania.

&&

LAT...LON 4056 7754 4058 7750 4061 7750 4062 7748
      4067 7735 4057 7703 4040 7734
TIME...MOT...LOC 0012Z 297DEG 22KT 4059 7740

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:12 PM EDTSpecial Weather StatementCTPJuniata33 min
Jun 16, 8:17 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPJuniata, Perry58 min
Jun 16, 8:59 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin61 min
Jun 16, 9:40 PM EDTSpecial Weather StatementCTPDauphin20 min
Jun 16, 9:56 PM EDTAreal Flood AdvisoryCTPDauphin82 min
Jun 16, 9:59 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, York46 min

Nearby

Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.